Stability of Block LU Factorization

Demmel, James W. and Higham, Nicholas J. and Schreiber, Robert S. (1995) Stability of Block LU Factorization. Numerical Linear Algebra with Applications, Vol. 2 (2). pp. 173-190. ISSN 1070-5325 / 1099-1506

[img] PDF
dhs95.pdf
Restricted to Repository staff only

Download (980kB)

Abstract

Many of the currently popular ‘block algorithms’ are scalar algorithms in which the operations have been grouped and reordered into matrix operations. One genuine block algorithm in practical use is block LU factorization, and this has recently been shown by Demmel and Higham to be unstable in general. It is shown here that block LU factorization is stable if A is block diagonally dominant by columns. Moreover, for a general matrix the level of instability in block LU factorization can be bounded in terms of the condition number K(A) and the growth factor for Gaussian elimination without pivoting. A consequence is that block LU factorization is stable for a matrix A that is symmetric positive definite or point diagonally dominant by rows or columns as long as A is well-conditioned.

Item Type: Article
Uncontrolled Keywords: block algorithm; MACK; Ievel3 BUS; iterative refinement; LU factorization; backward error analysis; block diagonal dominance
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 15 Linear and multilinear algebra; matrix theory
Depositing User: Ms Lucy van Russelt
Date Deposited: 27 Apr 2009
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/1259

Actions (login required)

View Item View Item